Home › Health › Pharmacist explains 6pm problem for people using...
Health

Pharmacist explains 6pm problem for people using amlodipine - and symptom never to ignore

Pharmacist explains 6pm problem for people using amlodipine - and symptom never to ignore
Key Points

Pharmacist explains 6pm problem for people using amlodipine - and symptom never to ignore More than 35million prescriptions were issued for the medication which works to reduce the risk of heart attacks or strokes Millions of people regularly take medication to tackle issues that affect the heart, including high blood pressure, reducing the risk of heart attacks and stroke, and also to prevent angina attacks. Figures show more than 35million prescriptions for amlodipine are issued through...

Pharmacist explains 6pm problem for people using amlodipine - and symptom never to ignore More than 35million prescriptions were issued for the medication which works to reduce the risk of heart attacks or strokes Millions of people regularly take medication to tackle issues that affect the heart, including high blood pressure, reducing the risk of heart attacks and stroke, and also to prevent angina attacks. Figures show more than 35million prescriptions for amlodipine are issued through the NHS in the UK every year, making it one of the most frequently dispensed cardiovascular medications. Pharmacist Raj R Patel has now turned to social media to explain the reason why some people taking amlodipine find themselves with swollen ankles - and what you should do if you think you might be affected. Posting as Pharmacist Health Raj, he said in a TikTok: "You put your shoes on in the morning. Come 6 o'clock, you wonder whose ankles you've come home with. "Now, if you're taking amlodipine to help with your blood pressure, that little tablet could be part of the reason." He goes on to explain the reason for the issue. Mr Patel says: "Amlodipine relaxes the blood vessels. That's what keeps the blood pressure down. Does exactly what we want, but there's a catch. "It can also allow some fluid to leak out of tiny blood vessels into the surrounding tissues. As you're on your feet all day, that fluid can collect around your ankles, and so by the evening, your shoes feel tighter and your ankles are all puffy." He says while that might sound familiar it doesn't happen to everyone. He explains: "Swollen ankles aren't always caused by your tablets. There can be other reasons. "If you've noticed this since starting amlodipine, don't just stop taking it. Get it checked. Sometimes just changing the dose or the medication can make a huge difference." Ensure our latest health news always appears at the top of your Google Search by making us a Preferred Source. Click here to activate or add us as Preferred Source in your Google search settings The pharmacist answers some common questions on the subject including confirming those taking a higher dose can be more likely to suffer from the problem. He also warns of a key time when the swelling needs urgent care. He says: "Amlodipine can cause swelling, often around both ankles, but a new swollen, painful, or tender single leg needs prompt assessment because a blood clot is one possible cause." He says you should call NHS 111 for urgent advice but adds: "If leg swelling comes with sudden breathlessness or chest pain, call 999." According to the NHS swollen ankles are one of several common side effects of amlodipine. It says: "Like all medicines, amlodipine can cause side effects, although not everyone gets them. Some side effects should ease after a week or so as your body gets used to the medicine, but others can last longer." Common side effects The NHS lists seven common side effects that can affect people who are taking amlodipine. These include: - swelling in your ankles, feet and legs (oedema) - headaches, dizziness and feeling sleepy - a fast heartbeat, or feeling like your heartbeat is more noticeable (palpitations) - a red and warm face or neck (flushing) - tummy pain and feeling sick (nausea) - constipation or diarrhoea - feeling weak and tired (fatigue) It advises: "If you feel dizzy or sleepy after taking amlodipine, do not drive, ride a bike or use machinery until you no longer have these symptoms."
Pharmacist (PERSON) NHS (ORG) UK (LOCATION) Raj R Patel (PERSON) TikTok (ORG) Patel (PERSON) Amlodipine (PERSON) Preferred Source (ORG) Google (ORG)
Originally published by Daily Mirror Read original →